This article has been reviewed according to Science X's editorial process and policies. Editors have highlighted the following attributes while ensuring the content's credibility:

fact-checked

proofread

New research suggests a simple, inexpensive option for reducing a major chemotherapy side effect

vitamin D
Credit: CC0 Public Domain

New research in JNCCN—Journal of the National Comprehensive Cancer Network suggests that patients who have insufficient levels of vitamin D before starting paclitaxel treatment are more likely to experience peripheral neuropathy.

According to an analysis of 1,191 patients with early-stage —using data collected in the SWOG S0221 study—20.7% of patients with vitamin D deficiency experienced at least a grade 3 level of chemotherapy-induced peripheral (CIPN), compared to 14.2% of those with sufficient vitamin D levels. The researchers also found that inducing vitamin D deficiency in an accompanying mice model study caused neurotoxicity-like symptoms.

"These results suggest that vitamin D supplementation in patients with lower levels of vitamin D may reduce peripheral neuropathy, and particularly high grade peripheral neuropathy, which would improve these patients' long-term quality of life," explained senior researcher Daniel L. Hertz, PharmD, Ph.D., University of Michigan College of Pharmacy. "There are barely any that come from taking steps to increase vitamin D levels. Patients can easily take safe, inexpensive, and widely available over-the-counter supplements."

Dr. Hertz explained that CIPN is a common side effect of paclitaxel and several other commonly used anticancer drugs. It typically appears as numbness, tingling, and sometimes burning pain in the fingers and toes. CIPN can eventually lead to the loss of sensation in hands and feet. These symptoms are largely untreatable and can sometimes be permanent, so it is critical that patients and oncology health care providers monitor for CIPN during treatment to address the development of treatment-related peripheral neuropathy before symptoms become intolerable.

The researchers also noted that it is well-established that vitamin D deficiency is more common in self-reported Black patients. This population group is also at higher risk of CIPN. There are additional studies underway to learn more about the role vitamin D supplements may be able to play in improving outcomes for these patients.

"This prospective-retrospective analysis of the SWOG S0221 study has revealed a significant association between vitamin D insufficiency and an increased incidence of chemotherapy induced ," commented Mei Wei, MD, Huntsman Cancer Institute at the University of Utah, who was not involved in this research. "This study finding uncovers a new potential strategy to combat CIPN, thereby improving the quality of life for patients undergoing treatment. It is an exciting step forward in our continuous mission of patient-centered cancer care."

Dr. Wei, who is a Member of the NCCN Clinical Practice Guidelines in Oncology (NCCN Guidelines) Panel for Breast Cancer, added, "We eagerly await the results of the ongoing study 'Genetic and Inflammatory Biomarkers in Neuropathic Pain Secondary to Chemotherapy (Genie-B),' led by Dr. Daniel Rotroff at Cleveland Clinic. This research holds the promise of shedding future light on the mechanisms underlying CIPN and the potential identification of biomarkers that could predict CIPN incidence."

More information: Vitamin D Insufficiency as a Risk Factor for Paclitaxel-Induced Peripheral Neuropathy in SWOG S0221, Journal of the National Comprehensive Cancer Network (2023). DOI: 10.6004/jnccn.2023.7062

Provided by National Comprehensive Cancer Network
Citation: New research suggests a simple, inexpensive option for reducing a major chemotherapy side effect (2023, November 7) retrieved 24 February 2024 from https://medicalxpress.com/news/2023-11-simple-inexpensive-option-major-chemotherapy.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Aerobic exercise cuts chemotherapy-induced peripheral neuropathy symptoms

3 shares

Feedback to editors